Thunderstorm Wind, Woods
- When
- June 21, 6:55 PM CST
- Where
- Woods County, 13.49 mi NNE of Camp Houston
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.980, -99.000
An intense line of thunderstorms produced widespread severe wind gusts across much of western Oklahoma during the evening of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An intense line of thunderstorms produced widespread severe wind gusts across much of western Oklahoma during the evening of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 21, 4:40 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 540 PM CDT Sun Jun 21 2020 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 215 PM CDT Sun Jun 21 2020 Lingering showers have ended across the region, and attention has been shifted to later this afternoon and evening. Widespread high CAPE values across southwestern Kansas (CAPE > 5000J/kg) will be the focal point of developing storms later this afternoon. In the upper levels, a shortwave trough moving through southwest Kansas and northwestern Oklahoma will enhance any severe potential of storms that develop. Northwesterly flow aloft will bring these storms that develop into northwestern Oklahoma this evening. The main concern with these storms will be the widespread wind threat with the linear configuration of the line and the significant instability these storms have to work with initially in northwestern Oklahoma. Modest shear (Effective Shear ~30-35kts) will result in a chance for some large and possibility significant hail up to 2", and while the overall lower level shear is not significant (0-1km shear >10kts), some attention will need to be paid to the western end of the line, where enhanced rotation may develop that could lead to larger sizes of hail and the possibility of a tornado. As the storms enter further into Oklahoma, instability decreases, thanks in part to the lingering showers and storms in the area. The big uncertainty with these storms this evening will be the rate of return of instability in central Oklahoma and if the storms are able to maintain their intensity. As the storms continue into the evening and the lower level jet intensity increases, there may be an increase in precipitation within the MCS and additional flooding concerns. The placement of the lower level jet has varied between models and model runs, with some models keeping the LLJ west of the impacted area and having little influence tonight, and other (namely the NAM) putting the LLJ through central Oklahoma. If the LLJ has a placement through central Oklahoma and influences the storms, flooding concerns will increase through the overnight hours. Zwink && .LONG TERM... (Monday night through next Saturday) Issued at 215 PM CDT Sun Jun 21 2020 Showers and storms will exit the area Monday morning and afternoon, which should result in some instability recovery through the afternoon. A cold front behind the showers will continue to move to the south through Monday afternoon. Additional showers and thunderstorm development is anticipated once this cold front interacts with increasing instability, in particular across southern Oklahoma and western north Texas Monday night into Tuesday. Damaging winds and large hail are a concern, as well as increased risks in flooding with the antecedent ground conditions and recent rainfall. The upper level northwesterly flow will continue through the middle of next week, with possible chances of precipitation primarily in northern Oklahoma. A more zonal flow appears to set in place later in the week, with a strong southerly wind and slightly warmer temperatures will begin moving into the area. Long range models indicate a chance for a shortwave trough developing in the flow and moving through the region over the next weekend with some precipitation chances in northern Oklahoma, however the strength and timing of the shortwave trough is still uncertain. Zwink && .AVIATION... (00Z TAFS) Issued at 538 PM CDT Sun Jun 21 2020 Severe thunderstorms, with a main threat of damaging wind gusts over at least 50 kt, will move into NW OK around 01Z and impact WWR. They will continue SSE into central OK during the overnight hours. Showers and thunderstorms will continue through much of the early morning hours Monday. Some MVFR cigs will also be possible with this activity, along with a wind shift from the NW after 12Z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 88 67 86 / 80 20 70 10 Hobart OK 72 93 68 88 / 60 20 60 20 Wichita Falls TX 73 96 71 88 / 20 20 60 40 Gage OK 65 90 64 86 / 70 20 40 10 Ponca City OK 68 88 66 84 / 60 30 40 0 Durant OK 72 92 71 85 / 70 60 80 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...03
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1154 AM CDT Sun Jun 21 2020 OKZ004>048-050>052-TXZ083>090-221700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1154 AM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe storms will be possible across the area with an Enhanced risk across portions of northern and central Oklahoma. Location... The Enhanced risk is generally the area north of I-40. A Slight risk is the area north of a line from Altus and Duncan, to Sulphur and Coalgate Oklahoma. Timing... Another round of severe storms will be possible across the area early this evening into tonight. Impacts... Up to baseball size hail and wind gusts to 70 mph will be the main concerns. There is also a low chance for a tornado, mainly across portions of northwest Oklahoma. Locally heavy rain will also be a concern. Discussion... Storms are expected to develop early this evening, initially affecting portions of northern Oklahoma. The storms will then likely develop into one or more lines that continue to move across the area this evening and overnight. Severe storms will be possible with large hail and strong wind gusts the main concerns initially. Damaging winds are then expected to become even more of a concern this evening with the transition to one or more lines of storms. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the area should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Storms will be possible during the day Monday but higher chances will be Monday evening and night. Strong to severe storms will be possible once again with a Slight risk across much of the area. Large hail and damaging winds will be the main concerns. Locally heavy rain will also be possible. Showers and thunderstorms will remain possible across at least portions of the area through the rest of the week. Some strong to severe storms could be possible. However, what occurs on one day could be somewhat dependent on what occurred the previous day and night and the impact on the airmass. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 654 PM CDT Sun Jun 21 2020 OKZ004-005-220045- Harper OK-Woods OK- 654 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northern Harper and northwestern Woods Counties Until 745 PM CDT... AT 652 PM CDT, the leading edge of strong and gusty thunderstorm winds extended along a line extending from near Wilmore to near Sitka to 9 miles north of Knowles, moving southeast at 25 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... These storms will remain over mainly rural areas of northern Harper and northwestern Woods Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3700 9912 3682 9990 3687 10001 3700 10000 TIME...MOT...LOC 2352Z 300DEG 22KT 3735 9919 3716 9962 3700 10019 Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
749 PM CDT Sun Jun 21 2020
OKZ005-006-220130-
Alfalfa OK-Woods OK-
749 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa and northern
Woods Counties Until 830 PM CDT...
AT 744 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 6 miles northwest of
Hazelton to 5 miles west of Hardtner to 5 miles southeast of
Buttermilk, moving southeast at 40 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Alva, Burlington, Amorita, Byron, Ingersoll, Driftwood, Capron and
Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9811 3682 9811 3676 9822 3684 9925
3700 9934
TIME...MOT...LOC 0044Z 301DEG 36KT 3717 9847 3702 9874 3704 9926
MahaleThe Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
13 thunderstorm wind, 2 flood. Local standard time, as filed.
Tree down near Country Rd 1250/Sara Rd.
Water a few inches deep flowing over the roadway along Highway 115 near the Meers fire department.
At least a foot of water flowing across Hwy 115 due to a nearby pond overflowing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904812, 904813, 904815, 904816, 904817, 904818, 904819, 904820, 904821, 904822, 904823, 904824, 904826, 904831, 904832.